Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 59, NWS Raleigh, NC

May 21, 2000Johnston County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 21, 2000, 1:36 AM EDT for Johnston County, Wilson County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2000, 1:36 AM EDT (05:36 UTC)
Expired
May 21, 2000, 2:00 AM EDT
In force
24 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Johnston County, NC, Wilson County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WUUS52 KRAH 210537
SVRRDU
NCC101-195-210600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
136 AM EDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WILSON COUNTY IN NORTH CAROLINA
  NORTHERN JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 200 AM EDT

* AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF MICRO...OR ABOUT 8 MILES
  NORTHEAST OF SMITHFIELD...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KENLY AT 140 AM EDT
   LUCAMA AT 155 AM EDT
   SIMS AT 200 AM EDT
   WILSON AT 205 AM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:45 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 20, 10:45 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
1045 PM EDT SAT MAY 20 2000

...SEVERE WEATHER IS ON THE WAY OUT...

A CLUSTER OF STRONG/SEVERE THUNDERSTORMS RACED E-NE FROM THE
FOOTHILLS THROUGH THE RALEIGH COUNTY WARNING AREA THIS EVENING. A
LARGE BOW SIGNATURE WAS FREQUENTLY OBSERVED ON THE RALEIGH WSR-88D
AS THIS CLUSTER MOVED THROUGH. WIND DAMAGE REPORTS WERE RECEIVED
FROM EVERY COUNTY THAT THE CLUSTER OF STORMS AFFECTED FROM NORTH
DAVIDSON AND FORSYTH THROUGH NORTH RANDOLPH... GUILFORD...
ALAMANCE... ORANGE... DURHAM... GRANVILLE... EXTREME NORTH WAKE AND
EAST THROUGH THE NORTH COASTAL PLAIN. GREENSBORO WAS ESPECIALLY HARD
HIT WITH SOME TREES ON HOUSES REPORTED THERE.

THE LAST WARNING FOR EDGECOMBE COUNTY INCLUDING TARBORO CONTINUES
THROUGH 1105 PM AND THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO
EXPIRE FOR OUR RALEIGH CWA AT THE SAME TIME.

MUCH OF THE CENTRAL PORTIONS OF THE STATE HAVE BEEN WORKED OVER THIS
EVENING WITH THE COOL RUSH OF AIR WITH THE OUTFLOW BOUNDARY NOW
RUSHING SOUTH THROUGH THE SOUTHERN SANDHILLS AND COASTAL PLAIN.
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE
WESTERN PIEDMONT BUT THESE STORMS ARE EXPECTED TO STAY BELOW SEVERE
LIMITS DUE TO THE WORKED OVER ATMOSPHERE.

THE ZONES WILL BE UPDATED WITH 30 TO 50 POPS OVERNIGHT AND TO
INCREASE POPS TO LIKELY SUNDAY AS A BOUNDARY TO FOCUS ADDITIONAL
CONVECTION WILL BE OVER THE REGION. AN UPPER LEVEL DISTURBANCE WILL
ALSO ENHANCE THE CHANCE OF SHOWERS.

.RAH...NONE.

BADGETT

In the hours before

Local storm report, May 20, 8:20 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
820 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    WINSTON SALEM             NC   WIND DAMAGE
05/20/00   FORSYTH                        SEVERAL TREES DOWN ON
                                          THOMASVILLE
                                          ROAD...SOUTHEAST SIDE OF
                                          WINSTON SALEM.

0700 PM    LEXINGTON                 NC   WIND DAMAGE
05/20/00   DAVIDSON                       SEVERAL TREES DOWN 5 MILES
                                          NORTH OF LEXINGTON.

0715 PM    GREENSBORO                NC   WIND DAMAGE
05/20/00   GUILFORD                       LARGE TREES DOWN AT THE
                                          INTERSECTION OF LEE STREET
                                          AND I-85

0715 PM    GREENSBORO                NC   WIND DAMAGE
05/20/00   GUILFORD                       TREES AND POWER LINES DOWN
                                          ON HOMES NEAR FOUR SEASON
                                          MALL.
Local storm report, May 20, 8:24 PM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
824 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    ARCHDALE                  NC   WIND DAMAGE
05/20/00   RANDOLPH                       TREES DOWN IN I-85
                                          AREA...3 MILES SOUTHWEST
                                          OF ARCHDALE.

0745 PM    GIBSONVILLE               NC   WIND DAMAGE
05/20/00   GUILFORD                       911 OPERATOR REPORTED
                                          TREES AND UTILITY POLES
                                          DOWN NEAR GIBSONVILLE.
Local storm report, May 20, 9:23 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
923 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    OXFORD                    NC   WIND DAMAGE
05/20/00   GRANVILLE                      OXFORD AREA AND SOUTH
                                          GRANVILLE CO. NUMEROUS
                                          TREES DOWN. PO,WER OUTAGES.
Local storm report, May 20, 11:01 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1101 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    TARBORO                   NC   WIND DAMAGE
05/20/00   EDGECOMBE                      TARBORO VICINITY; DUNBAR
                                          RD. BARN DESTROYED
Local storm report, May 20, 11:20 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT..COR TIME CORRECTION
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1120 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    TARBORO                   NC   WIND DAMAGE
05/20/00   EDGECOMBE                      TARBORO VICINITY; DUNBAR
                                          RD. BARN DESTROYED
Local storm report, May 20, 11:38 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1138 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    HILLSBOROUGH              NC   WIND DAMAGE
05/20/00   ORANGE                         TREES DOWN, 600-700
                                          PIEDMONT ELECTRIC
                                          CUSTOMERS WITHOUT POWER

0900 PM    LOUISBURG                 NC   WIND DAMAGE
05/20/00   FRANKLIN                       TREES DOWN/POWER OUT IN
                                          LOUISBURG,WHITE LEVEL,
                                          JUSTICE, FRANKLINTON

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:09 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange36 min
May 20, 8:28 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake47 min
May 20, 8:28 PM EDTSevere Thunderstorm WarningRAHDurham47 min
May 20, 9:28 PM EDTSevere Thunderstorm WarningRAHWarren22 min
May 20, 9:47 PM EDTSevere Thunderstorm WarningRAHHalifax33 min
May 20, 9:49 PM EDTSevere Thunderstorm WarningRAHWarren31 min
May 20, 10:11 PM EDTSevere Thunderstorm WarningRAHEdgecombe34 min
May 20, 10:44 PM EDTSevere Thunderstorm WarningRAHEdgecombe21 min
May 21, 4:10 PM EDTSevere Thunderstorm WarningRAHHarnett35 min
May 21, 4:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett42 min
May 21, 5:03 PM EDTSevere Thunderstorm WarningRAHSampson42 min
May 21, 5:32 PM EDTSevere Thunderstorm WarningRAHScotland43 min
May 21, 6:35 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore40 min
May 21, 7:01 PM EDTSevere Thunderstorm WarningRAHRandolph44 min
May 21, 7:29 PM EDTSevere Thunderstorm WarningRAHChatham41 min
May 21, 7:46 PM EDTSevere Thunderstorm WarningRAHSampson44 min
May 21, 7:54 PM EDTTornado WarningRAHSampson36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.